Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Taking nitrofurantoin for a urinary infection. Suffer from RA, having tightness and pain across chest

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
My wife is taking nitrofurantoin for a urinary infection. She suffers from ra and is on other drugs too. She has been feeling really bad this last day or 2. Tightness acrross her chest and some pain there. She is in bed and says her feet are cold and she never has cold feet. I felt them and they seem to be not cold. I am worried that her heart may give out. She is 75
Posted Tue, 18 Jun 2013 in Lupus
Answered by Dr. Kerry Pottinger 57 minutes later

Thank you for your query.

The symptoms of a urinary infection can make you feel very ill before any treatment starts to take effect. Nitrofurantoin is a drug commonly used to treat urinary infections. The side-effects include nausea, vomiting and diarrhea. Less common reactions include fever and chills. These side-effects can be more common in the elderly.

I think that your wife may be suffering some of these side-effects which is why she has been feeling so ill over the last 2 days. This would explain why she feels her feet are cold but when you feel them, they are not cold.

The tightness in her chest could just be a symptom of the generalised illness that the infection has caused.

At this stage I would recommend she stays in bed if she continues to feel like this. She should continue with the nitrofurantoin. Don't worry if her urine appears brownish in colour. This is also a side-effect of the drug. If she has not improved in 2 to 3 days then a visit to your doctor would be appropriate.
This would be the most likely explanation for her current symptoms rather than a primary heart problem.

I hope this has been of help to you. If you have any further questions please do not hesitate to contact me.

Above answer was peer-reviewed by
Follow-up: Taking nitrofurantoin for a urinary infection. Suffer from RA, having tightness and pain across chest 16 hours later
Thank you Dr XXXXXXX We accept your answer. There is just one pill to take out of the 20 and she is not going to take it. She is feeling better today. XXXXXXX Simmonds
Answered by Dr. Kerry Pottinger 5 hours later
Dear Mr Simmonds,
I am pleased to hear your wife is now feeling better.

Dr K A Pottinger
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor